Light blue medication capsules.

A ll medications have the potential to cause unwanted side effects, and depression is among them. In fact, one-third of Americans are now taking meds that can cause this mood disorder, according to a study published in the Journal of the American Medical Association this past June. Other research has had similar findings, but this is the largest review on the topic to date.

The study authors found that about 200 prescription drugs, including some often used by older adults—such as proton pump inhibitors (PPIs) to treat acid reflux and beta-blockers for hypertension—can lead to depression. 

But doctors may not know this. “Many physicians may not be aware that several commonly prescribed medications are associated with an increased risk of this disorder,” says study author Mark Olfson, M.D., M.P.H., professor of psychiatry and epidemiology at the Columbia University Irving Medical Center in New York City.

More on Anxiety and Depression

In the study, the more drugs people took, the higher their depression risk. About 7 percent of those taking one such drug were depressed compared with 15.3 percent of those taking at least three.

This is concerning for older adults, who may take multiple medications and are more vulnerable to drug side effects, says Michael Hochman, M.D., M.P.H., an associate professor of clinical medicine at the Keck School of Medicine at the University of Southern California in Los Angeles.

However, even if you’re taking medications linked to depression, they’re not necessarily the cause. “It’s important to bear in mind that most people taking these medications, even those who are on three or more of them, don’t have depression,” Olfson says.

“Sometimes, people were depressed before they started medications, or various health conditions have left them depressed,” explains Igor Galynker, M.D., professor of psychiatry at the Icahn School of Medicine at Mount Sinai in New York City.

For instance, up to half of people with chronic pain also have depression or another mood disorder—because parts of the brain that are involved in perceiving pain also affect mood. 

Still, it’s wise to keep the connection in mind, and to know when a drug might be affecting your mood. 

9 Drugs Types That May Cause Depression

The following kinds of medications are among those that may lead to depression:

1. Beta-blockers and ACE inhibitors (blood pressure drugs): metoprolol, atenolol, enalapril, and quinapril.

2. Antidepressants: sertraline (Zoloft and generic), citalopram (Celexa and generic), bupropion (Wellbutrin and generic), and amitriptyline.

3. Anti-anxiety drugs: alprazolam (Xanax and generic), clonazepam (Klonopin and generic), diazepam (Valium and generic), and lorazepam (Ativan and generic), as well as the sedative zolpidem (Ambien and generic).

4. Opioids: hydrocodone combination meds (Lorcet, Norco, Vicodin, generic, and more) and tramadol (ConZip).

5. Corticosteroids: prednisone and others.

6. Over-the-counter proton pump inhibitors: omeprazole (Prilosec, Zegerid, and generic) and esomeprazole (Nexium and generic), as well as the antacids ranitidine (Zantac and generic) and famotidine (Pepcid and generic).

7. Allergy and asthma medications: over-the-counter cetirizine (Zyrtec and generic) and the prescription drug montelukast (Singulair).

8. Anticonvulsants: gabapentin (Neurontin and generic) and topiramate (Topamax and generic).

9. Hormones: estradiol (Delestrogen, Elestrin, EstroGel, and generic) and finasteride (Proscar, Propecia, and generic). 

Monitor Your Mood

Whether you take multiple meds or none, if you’re experiencing a low mood for two consecutive weeks or more, let your doctor know. (Your primary care physician can take a thorough history and adjust your medications when appropriate. But some people may need a psychiatrist to figure out what's really going on.)

Other depression symptoms to watch for include loss of interest in pleasurable activities, appetite or weight changes, insomnia or sleeping too much, severe fatigue, trouble concentrating, feeling worthless, and recurrent thoughts of death or suicide.

Don’t wait for your doctor to ask about your mood at your next visit, Olfson says. In one study published in Psychiatry Online in 2018, only about 3 percent of primary care visits included a depression screening.

You can also take an online test, such as the PHQ-9, says Michelle Riba, M.D., associate director of University of Michigan Comprehensive Depression Center in Ann Arbor. 

Check Your Meds

When you talk to your doctor, ask whether any of your meds could be the cause. And consider bringing all your regular prescription and over-the-counter medications with you so that your doctor can look them over. (You should do this kind of “brown-bag review” at least once a year, whether you’re feeling depressed or not.)

“Sometimes when we do this, we learn that a patient has been taking a proton pump inhibitor to treat heartburn for years, when they really don’t need to,” explains Hochman. “This could also be contributing to their depression.”

If your physician doesn’t seem well versed in the side effects of your medications, make an appointment with the pharmacist where you get prescriptions filled, suggests Joan Baird, Pharm.D., director of pharmacy practice and government affairs at the American Society of Consultant Pharmacists.

Watch Closely With New Meds

While drug-related depression symptoms can crop up at any time, you’re most likely to see them within the first month of use, Olfson says.

So every time your physician prescribes a new medication, ask whether depression is a possible side effect.

If so, keep a journal so that you can jot down any mood-related side effects you notice. Note the day and time when symptoms occur, and whether they’re recurring. Report any symptoms that persist for more than a week or two to your doctor immediately.

Ask About Changing Meds

If medication seems to be the cause, talk to your doctor. Sometimes, the fix is as simple as cutting the dose.

For instance, if your doctor prescribes a lower but still effective dose of a blood-pressure-lowering beta-blocker and your depression eases, that may be a sign your mood changes were drug-related, says Ana María López, M.D., president of the American College of Physicians.

If the lower dose makes little difference in mood or doesn’t work well for your physical health, your doctor should switch you to another class of drugs, advises Philip Muskin, M.D., professor of psychiatry at Columbia University Irving Medical Center.

Depending on your health status, you may be able to stop taking a medication altogether—but never stop a regular prescription drug without discussing it with your doctor.

Consider Lifestyle Strategies

If you can’t safely reduce a dose or stop taking a medication, ask your doctor about other ways to get your mood back to baseline.

“We can talk with a patient about lifestyle changes that may help—for example, starting a daily walking routine if you’ve been sedentary, since exercise can help improve mood, or having you increase your social connections, since a sense of belonging can also improve mood,” López says.

One 2011 University of Texas Southwestern Medical Center study published in the Journal of Clinical Psychiatry, for example, found that 28 percent of sedentary people being treated for depression reported improvements in their condition three months after beginning moderate or brisk walking routines.

The next step might be talk therapy—or, if your depression doesn’t ease sufficiently, anti­depressant medication. Keep in mind that some anti­depressants may trigger anxiety.

Editor's Note: A version of this article also appeared in the October 2018 issue of Consumer Reports On Health.